Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 91, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 1995, 3:12 PM EDT for Botetourt County, Virginia. It was in force for 63 min.
The area
The counties it named.
The facts
- Issued
- Jun 11, 1995, 3:12 PM EDT (19:12 UTC)
- Expired
- Jun 11, 1995, 4:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Botetourt County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 111911 RRA SVRRNK VAC023-112015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 312 PM EDT SUN JUN 11 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM EDT FOR THE FOLLOWING COUNTY... IN WEST CENTRAL VIRGINIA ...BOTETOURT COUNTY AT 312 PM RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EASTERN ROANOKE COUNTY TRACKING NORTHEAST INTO BOTETOUTE COUNTY. THIS STORM WILL BE AFFECTING THE DALEVILLE BY 330 PM THEN ONTO BUCHANAN BY 345 PM. THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAILn...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SPN/DD &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:44 AM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jun 11, 9:44 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 940 AM EDT SUN JUN 11 1995 RECOMMENDATIONS... RDU...POPS LOW FOR TODAY. NEED HIGH CHC PIEDMONT AND LIKELY IN MTNS. TEMPS LOOK O.K. WBC...FEEL VERY STRONGLY THAT WE NEED AN FFA FOR OUR CWA TODAY. HAVE CONFIRMED REPORTS OF FLOODING IN FRANKLIN/HENRY/PITT CNTYS FM LAST NIGHT...AND MAY POINTS IN NRV CLOSE TO YOUR COUNTIES. BUMP UP POPS ACRS SRN PIEDMONT. JUST READ YOUR SFD...AS YOU CAN TELL I AGREE W/ THOT OF FFA! CRW...NOT TO SURE NRV WL GET TO MID/UPR 80S. HOW ABT LOW TO MID? OTRW O.K. FFA IS A GOOD MOVE. DISCUSSION... TODAY WL BE ANOTHER ACTIVE DAY HERE. QUICK ANALYSIS SHOWS FNT XTNDING FM CNTRL OH TO WRN TN. COUPLE OF TSTMS OVR ERN KY ATTM. MODIFIED GSO SOUNDING TO 87/70 AND THIS GIVE LI OF MINUS 8 AND CAPE OVR 3000. HTS ALSO UNSTABLE...THO NOT QUITE AS MUCH. IN ADDITION ...MESOS SHOW MOISTURE ALREADY BEGINNING TO INCREASE ACRS N CNTRL NC AND S CNTRL VA. MOISTURE PROGGED TO CONTINUE TO POOL AHD OF CD FNT. XPCT STMS TO DEVELOP ACRS WRN HALF OF CWA AND ADVECT EWD TODAY... SIMILAR TO YEST AND THINK SM HEAVY DOWNPOURS LIKELY AS H85 DWPTS ARE 12 TO 14 DEGS AND PW REMAINS HIGH. SML CREEKS/CULVERTS OVR SRN PIEDMONT OF VA HAVE PROB RECOVERED SOMEWHAT FM LAST NITES ACTIVITY...BUT IT WL NOT TAKE MUCH TO PUSH THEM OVR THE EDGE AGAIN. DESROSIERS
In the hours before
Special weather statement, Jun 11, 1:07 PM EDT, 2 hours 5 minutes before
VAZ010>017-111810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 107 PM EDT SUN JUN 11 1995 ...SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP... AT 106 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS THE NEW RIVER VALLEY. THE STORMS WERE MAINLY OVER GRAYSON AND WYTHE COUNTIES AND WERE MOVING TO THE NORTHEAST AT 15 MILES AN HOUR. THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS AS THEY MOVE THROUGH PULASKI AND CARROLL COUNTIES BY 145 PM. IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. LOCALLY HEAVY DOWNPOURS MAY CAUSE SMALL CREEKS AND STREAMS TO PUSH OVER THEIR BANKS. MOTORISTS SHOULD NEVER ATTEMPT TO DRIVE ACROSS FLOODED ROADS. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Special weather statement, Jun 11, 1:28 PM EDT, 1 hour 44 minutes before
WVZ045-111835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 128 PM EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR GREENBRIER COUNTY... AT 128 PM DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS FROM NICHOLAS COUNTY IN WEST VIRGINIA SOUTHWEST TO BUCHANAN COUNTY IN SOUTHWEST VIRGINIA MOVNING EAST AT ABOUT 15 MPH. NO SEVERE WEATHER WAS OCCURING AT 128 PM...BUT SOME OF THE STORMS WERE ACCOMPANIED BY BRIEFLY VERY HEAVY RAIN AND GUSTY WINDS. A FLASH FLOOD WATCH IS ALSO IN EFFECT. AFTER THE NUMEROUS SHOWERS AND THUNDERSTORMS OF THE LAST SEVERAL DAYS HAVE SATURATED THE SOIL... SOME OF THE THUNDERSTORMS MAY PRODUCE ENOUGH RAIN TO CAUSE FLASH FLOODING. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CONTAINING LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING. NOGUEIRA
Special weather statement, Jun 11, 3:00 PM EDT, 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-120105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR TAZEWELL AND SMYTH COUNTIES UNTIL 6 PM EDT... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS...MONROE AND GREENBREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 8 PM EDT... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NEW RIVER VALLEY... ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY...THE VIRGINIA PIEDMONT...NORTHWEST NORTH CAROLINA UNTIL 9 PM EDT.. ...FLASH FLOOD WATCH IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT FOR SOUTHEAST WEST VIRGINIA...WEST VIRGINIA...AND THE NORTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA... AT 300 PM...DOPPLER WEATHER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS FROM ELKINS...WEST VIRGINIA TO ROANOKE...VIRGINIA TO BRISTOL...TENNESSEE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. AFTER THE NUMEROUS SHOWERS AND THUNDERSTORMS OF THE LAST SEVEREL DAYS HAVE SATURATED THE SOIL...SOME OF THE THUNDERSTORMS MAY PRODUCED ENOUGH RAIN TO CAUSE FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNI(NG THIS DEVELOPING WEATHER SITUATION. KK
Special weather statement, Jun 11, 3:01 PM EDT, 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-120105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT SUN JUN 11 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR TAZEWELL AND SMYTH COUNTIES UNTIL 6 PM EDT... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS...MONROE AND GREENBREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 8 PM EDT... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NEW RIVER VALLEY... ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY...THE VIRGINIA PIEDMONT...NORTHWEST NORTH CAROLINA UNTIL 9 PM EDT.. ...FLASH FLOOD WATCH IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT FOR SOUTHEAST WEST VIRGINIA...WEST VIRGINIA...AND THE NORTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA... AT 300 PM...DOPPLER WEATHER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS FROM ELKINS...WEST VIRGINIA TO ROANOKE...VIRGINIA TO BRISTOL...TENNESSEE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. AFTER THE NUMEROUS SHOWERS AND THUNDERSTORMS OF THE LAST SEVEREL DAYS HAVE SATURATED THE SOIL...SOME OF THE THUNDERSTORMS MAY PRODUCED ENOUGH RAIN TO CAUSE FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. KK
Local storm report, Jun 11, 3:08 PM EDT, 4 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 P DESROSIERS
Local storm report, Jun 11, 3:10 PM EDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995
DATE/TIME COUNTY/CITY EVENT
11/1400 L ALLEGHANY CO NC PINEY CREEK ROAD WASHED OUT
11/1430 L WYTHE CO VA 3/4 INCH HAIL IN WYTHEVILLE
11/1420 L WYTHE CO VA NICKEL SIZED HAIL ON INTERSTATE
81 AT MILE MARKER 77
11/1440 L ROANOKE CO VA DIME SIZED HAIL 1/2 WAY BETWEEN
ROANOKE CITY AND BOONES MILL
11/1410 L FLOYD CO VA INDIAN VALLEY LIGHTNING SPLIT
TREE
11/1459 L ROANOKE CO VA DIME SIZED HAIL IN VINTON
11/1505 L BEDFORD CO VA DIME TO PEA SIZED HAIL ON
ROUTE 24 JUST INSIDE COUNTY
LINE
GALLOWAYThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:38 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 52 min |
| Jun 11, 2:01 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Pulaski | 59 min |
| Jun 11, 2:36 PM EDT | Flash Flood Warning | RNK | Giles, Montgomery | 3 hr |
| Jun 11, 2:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Roanoke | 61 min |
| Jun 11, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 69 min |
| Jun 11, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 59 min |
| Jun 11, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 61 min |
| Jun 11, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 40 min |
| Jun 11, 6:13 PM EDT | Flash Flood Warning | RNK | Bland | 3 hr |
| Jun 11, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 45 min |
| Jun 11, 6:56 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 49 min |
| Jun 11, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 65 min |
| Jun 11, 7:25 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 50 min |
| Jun 11, 7:30 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 45 min |
| Jun 11, 7:32 PM EDT | Flash Flood Warning | RNK | Floyd, Montgomery | 3 hr |
| Jun 11, 7:35 PM EDT | Flash Flood Warning | RNK | Roanoke | 3 hr |
| Jun 11, 7:35 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 3 hr |
| Jun 11, 7:58 PM EDT | Flash Flood Warning | RNK | Botetourt | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.